Purpose: We describe drug-drug interactions (DDIs) encountered with antifungals in clinical practice.
Methods: Retrospective observational study of hospitalized adults receiving systemic antifungal treatment in the intensive care unit (ICU) and in the infectious diseases unit (IDU) of the University Hospital of Bordeaux, France between 1996 and 2001. All treatment episodes with antifungal agent were examined and all prescribed concomitant medication identified for potential drug-drug interactions (PDDI)-serious events occurring during treatment were adjudicated for clinical DDI.
Results: There were 150 treatment episodes with antifungal agent in 105 patients. Fluconazole was used in 48% of the treatment episodes, amphotericin B in 46%, itraconazole in 4.7% and flucytosine in 1.3%. One hundred and sixteen PDDIs were identified related to the use of amphotericin B (81.0%), fluconazole (17.2%) or itraconazole (1.7%). Of these, 22 were associated with a clinical evidence of adverse interaction (hypokalemia, increased creatininemia or nephrotoxicity). All these clinical drug-drug interactions (CDDIs) were with amphotericin B. They were due to furosemide (36.4%), cyclosporine (31.8%) and hydrocortisone (18.2%). PDDIs were mostly associated with leukaemia (40.4%), HIV infection (24.6%) and cancer (10.5%).
Conclusions: In ICU and IDU, systemic antifungal treatments lead to many PDDIs, mainly related to the type of antifungal used and to the pathology treated. Clinical DDI seem more common with amphotericin.